Alert archive / Florida / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 47, NWS Melbourne, FL

May 25, 1996Okeechobee County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 25, 1996, 4:11 PM EDT for Okeechobee County, Florida. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 1996, 4:11 PM EDT (20:11 UTC)
Expired
May 25, 1996, 5:15 PM EDT
In force
64 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Okeechobee County, FL

The radar

The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 8.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1672 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1672 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 252009
SVRMLB
FLC093-252115-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
411 PM EDT SAT MAY 25 1996
 
THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  515 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST FLORIDA
 
   ...OKEECHOBEE COUNTY
 
AT 410 PM...DOPPLER RADAR IN MELBOURNE INDICATING A CLUSTER OF
SEVERE STORMS IN OKEECHOBEE COUNTY FROM JUST EAST OF FT DRUM TO
2 MILES WEST OF THE TOWN OF OKEECHOBEE. THESE STORMS WERE MOVING
TO THE SOUTH 10 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
 
GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:01 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 25, 3:01 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
300 PM EDT SAT MAY 25 1996

AREA OF LOW/MID LEVEL CYCLONIC SHEAR COMBINED WITH DEEP MOISTURE AND
UNSTABLE CONDITIONS TO PRODUCE NUMEROUS SHOWERS/STORMS ACROSS CENTRAL
FL THIS AFTERNOON. THE FORECASTS APPEAR TO ALLOW 850-700 MB
CIRCULATION/ZONE OF CYCLONIC SHEAR TO PERSIST THROUGH 36 HOURS
(SUNDAY EVE) AND THEN KILL IT. CONSEQUENTLY...AGREE WITH TAMPA IN
IGNORING ETA/NGM INSISTENCE ON REDUCING MOISTURE ALOFT DESPITE
INSTABILITY...CIRCULATION AND MESO BOUNDARIES TO PROVIDE LIFT.
FORECASTING POPS ABOVE GUIDANCE FOR SUNDAY WOULD BE THE MOST
REASONABLE APPROACH AT THIS POINT. FOR AVIATION...CEILINGS WILL ABATE
THIS EVENING WITH LOSS ONF CONVECTION AND RETURN WITH DAYTIME HEATING
SUNDAY.

PETERSEN

In the hours before

Special weather statement, May 25, 11:13 AM EDT, 4 hours 58 minutes before
FLZ041-044>047-053-054-058-059-064-501-251630-

EAST CENTRAL FLORIDA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1110 AM EDT SAT MAY 25 1996

PLENTIFUL MOISTURE...UNSTABLE CONDITIONS...AND THE PRESENCE OF A
TROUGH IN THE LOWEST LEVELS OF THE ATMOSPHERE WILL ALL COMBINE TO
PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS EAST CENTRAL
FLORIDA THIS AFTERNOON. THUNDERSTORMS MAY PRODUCE FREQUENT CLOUD TO
GROUND LIGHTNING AND PERIODS OF HEAVY RAIN. MOVEMENT WILL BE GENERALLY
NORTHEAST NEAR 10 MPH.

MARINE OUTLOOK...WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE
COASTAL WATERS THIS AFTERNOON. STORMS MAY PRODUCE CLOUD TO WATER
LIGHTNING AND LOCALLY ROUGH SEAS. A FEW WATERSPOUTS ARE POSSIBLE.

PETERSEN

Nearby

Severe Thunderstorm Warnings in Florida, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.